Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX

June 7, 2014Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2014, 5:11 PM CDT for Reeves County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2014, 5:11 PM CDT (22:11 UTC)
Expired
Jun 7, 2014, 5:45 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS54 KMAF 072211
SVRMAF
TXC389-072245-
/O.NEW.KMAF.SV.W.0099.140607T2211Z-140607T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT SAT JUN 7 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOYAH LAKE...OR 10 MILES SOUTHEAST OF PECOS...MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TOYAH LAKE...
  B F GOODRICH TESTING TRACK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3140 10333 3130 10314 3116 10348 3133 10357
TIME...MOT...LOC 2211Z 244DEG 10KT 3128 10343

$$
1 follow-up statement
856 
WWUS54 KMAF 072229
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT SAT JUN 7 2014

TXC389-072245-
/O.CON.KMAF.SV.W.0099.000000T0000Z-140607T2245Z/
REEVES-
529 PM CDT SAT JUN 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL REEVES COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TOYAH LAKE...OR ABOUT 5 MILES SOUTHEAST OF PECOS...
MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...TOYAH
LAKE...OPEN COUNTRY OF EAST CENTRAL REEVES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3140 10333 3130 10314 3116 10348 3133 10357
TIME...MOT...LOC 2228Z 244DEG 10KT 3136 10340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 7, 2:30 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT Sat Jun 7 2014

.DISCUSSION...

Not many changes to the current forecast.  WV imagery continues
zonal flow aloft over West Texas and SE NM, w/the thermal ridge
centered west of the region, and resulting in triple-digit temps
over the western zones.  Latest sfc analysis shows the sfc trough
persisting near KELP, and maintaining healthy return flow/moisture
advection into the region, w/a current dewpoint of 63F at KMAF.
Mesoanalysis indicates the cap has eroded south, where convection is
developing over the Davis Mtns.  To the far north, convection was
developing along a boundary in the Texas Panhandle.  These two areas
will be the focus of tonight's convection, especially north, where
models develop a MCS on the boundary as it moves south later this
afternoon/night, and clip the NE CWA.  40-50kt deep layer shear will
favor best chances for severe w/the MCS as it rolls through.
Forecast soundings suggest a hail and wind threat, although strong
0-3km helicities will put tornado possibilities in play as well.
We'll emphasize this in the HWO, and mention svr in the grids.

Sunday, thicknesses/heights decrease as an upper trough digs into the
Central Plains, w/models developing convection along a dryline by
late afternoon, and possibly another MCS NE overnight.  Again, best
chances of severe will be north of the Pecos, where models continue
to emphasize better deep layer shear.

Monday, convection tapers off to the east as a cold front moves into
the region, bringing afternoon temps to well-below normal.  This
will be short-lived, though, as the upper ridge begins building over
southern Chihuahua Tuesday.  Temps should rebound Tuesday afternoon
to slightly-abv normal, then to the triple-digits again Wednesday.
A trough passing to the north midweek will backdoor a front into the
area Thursday, bringing a little relief Friday/Saturday, but temps
should remain above normal.  'Have kept extended grids dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  91  66  84  /  20  20  30  20
BIG SPRING TX              73  92  67  85  /  30  30  30  20
CARLSBAD NM                73  92  65  89  /  10  10  20  10
DRYDEN TX                  73  91  72  93  /  10  10  30  20
FORT STOCKTON TX           73  96  69  89  /  10  10  30  10
GUADALUPE PASS TX          70  92  65  84  /   0  10  20   0
HOBBS NM                   69  89  65  84  /  20  10  30  10
MARFA TX                   63  93  59  87  /  20  20  20  10
MIDLAND INTL AIRPORT TX    72  91  69  87  /  20  20  30  20
ODESSA TX                  73  91  68  88  /  10  10  30  20
WINK TX                    73  99  70  91  /  10  10  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES... Big Bend Area...Presidio Valley.

&&

80/44
Hazardous weather outlook, Jun 7, 2:24 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT SAT JUN 7 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT SAT JUN 7 2014 /124 PM MDT SAT JUN 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES AROUND 106 DEGREES ARE EXPECTED THIS AFTERNOON
ALONG THE RIO GRANDE. THIS WILL INCREASE THE RISK OF DEHYDRATION
AND HEAT EXHAUSTION. A HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO
VALLEY...THE RIO GRANDE AND BREWSTER COUNTY UNTIL THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...AND THE WESTERN PORTIONS OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING. ALSO SCATTERED STORMS
ARE POSSIBLE ACROSS THE NORTH AND NORTHEAST BASIN THIS EVENING
AND OVERNIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE AND
CAPABLE OF 50 TO 60 MPH GUSTS...LARGE HAIL...AND FREQUENT
LIGHTNING. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA SUNDAY AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS COULD
APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE NORTHERN PORTIONS
OF THE PERMIAN BASIN AND THE ROLLING PLAINS.

UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA
STARTING NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100
DEGREES ACROSS MUCH OF THE AREA. THIS WILL MAY RESULT IN THE
ISSUANCE OF HEAT WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 7, 4:13 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT SAT JUN 7 2014

TXZ080-072145-
MARFA PLATEAU-
413 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 445 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 7 MILES WEST OF
MARFA ALONG HIGHWAY 90 AT 413 PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL IMPACT MARFA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3043 10402 3030 10387 3021 10419 3041 10429
TIME...MOT...LOC 2113Z 244DEG 10KT 3034 10414
Special weather statement, Jun 7, 4:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT JUN 7 2014

TXZ058-072200-
REEVES COUNTY AND UPPER TRANS PECOS-
432 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL REEVES COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES EAST OF
SARAGOSA AT 432 PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM MAY IMPACT VERHALEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3128 10335 3111 10328 3098 10343 3096 10363
      3111 10373
TIME...MOT...LOC 2132Z 244DEG 10KT 3103 10358
Local storm report, Jun 7, 4:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

COLLEEN.RHEA
Local storm report, Jun 7, 4:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ALPINE                  30.36N 103.67W
06/07/2014  E1.75 INCH       BREWSTER           TX   TRAINED SPOTTER

            AT THE UNIVERSITY

&&

COLLEEN.RHEA
Special weather statement, Jun 7, 4:52 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT SAT JUN 7 2014

TXZ080-072215-
MARFA PLATEAU-
452 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED ALONG HIGHWAY
67...5 MILES SOUTH OF MARFA AT 451 PM CDT...MOVING EAST AT 15 MPH.

THIS STORM WILL IMPACT FARM TO MARKET ROAD 169...5 MILES SOUTH OF
MARFA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3025 10383 2998 10383 2992 10414 3021 10421
TIME...MOT...LOC 2151Z 244DEG 10KT 3017 10407
Special weather statement, Jun 7, 5:06 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT SAT JUN 7 2014

TXZ058-072230-
REEVES COUNTY AND UPPER TRANS PECOS-
506 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL REEVES COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHWEST OF TOYAH LAKE AT 506 PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL IMPACT TOYAH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3141 10332 3127 10322 3113 10333 3117 10353
      3133 10362
TIME...MOT...LOC 2206Z 244DEG 10KT 3129 10348

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:54 PM CDTSpecial Weather StatementMAFCochran51 min
Jun 7, 1:57 PM CDTSpecial Weather StatementMAFJeff Davis48 min
Jun 7, 3:41 PM CDTSpecial Weather StatementMAFReeves34 min
Jun 7, 4:12 PM CDTSpecial Weather StatementMAFJeff Davis48 min
Jun 7, 4:13 PM CDTSpecial Weather StatementMAFJeff Davis32 min
Jun 7, 4:32 PM CDTSpecial Weather StatementMAFReeves28 min
Jun 7, 4:34 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis56 min
Jun 7, 4:52 PM CDTSpecial Weather StatementMAFPresidio23 min
Jun 7, 5:06 PM CDTSpecial Weather StatementMAFReeves24 min
Jun 7, 5:19 PM CDTAreal Flood AdvisoryMAFBrewster116 min
Jun 7, 5:25 PM CDTSpecial Weather StatementMAFPresidio35 min
Jun 7, 5:35 PM CDTSevere Thunderstorm WarningMAFReeves, Ward55 min
Jun 7, 5:36 PM CDTSpecial Weather StatementMAFBrewster39 min
Jun 7, 5:40 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Jun 7, 6:02 PM CDTSpecial Weather StatementMAF43 min
Jun 7, 6:18 PM CDTSpecial Weather StatementMAFPresidio27 min
Jun 7, 6:28 PM CDTSpecial Weather StatementMAFBrewster32 min
Jun 7, 6:31 PM CDTSevere Thunderstorm WarningMAFWinkler27 min
Jun 7, 6:53 PM CDTSpecial Weather StatementMAFBrewster37 min
Jun 7, 6:56 PM CDTSpecial Weather StatementMAFLoving34 min
Jun 7, 6:59 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.